Hair loss after kidney transplant - Kidney Transplant

Kidney Transplant

1,906 members859 posts

Hair loss after kidney transplant

Charity23
Charity23

I am 65 years old and received a kidney transplant from my husband in September 2019 and all went well. However in the past couple of months I have noticed significant hair loss. I had really thick hair which is rapidly thinning. I believe this could be caused by one of the many drugs. Any suggestions or remedies on how to manage this.

27 Replies
oldestnewest

Supplement with biotin and application of rogaine can help slow it down. It will however take a bit of time for the hair attached to "sick" follicles to fall out before new growth comes in. Please be patient. This is temporary.

I went through the same thing about a year ago. Using biotin shampoo and taking biotin daily has helped a great deal. My hair is still not the same as it was pre-transplant, but it is significantly better than last year. Also, my hair dresser has been a great help in coming up with styles that don’t highlight the hair loss. Give it time and it will get better. Best of luck.

neet24
neet24 in reply to Herkidney

could you please tell me the company of shampoo i m suffering from same..

Herkidney
Herkidney in reply to neet24

Surface Hair Health Art -Awaken Therapeutic Shampoo. This is the shampoo that my hair dresser recommended.

I’m sure there are dozens of other shampoos available online or in stores. Good luck!

neet24
neet24 in reply to Herkidney

okk thank-you

I am 13 months post transplant. I use biotin shampoo and taken biotin. My nephrologist suggested biotin and zinc. I need to get the exact mg from him in my next visit. The only place my hair is thinning is in the top if my head. I am debating whether to stop coloring my hair and just let the gray stay!

Tacrolimus may be the culprit to hair loss as mine has been the first year of transplant. It was temporary and hair did grow back thinner than pre-transplant. But now, after 9 years, it's good again! I also tried biotin and the Nioxin shampoo/conditioner hair loss care system. It helped! Take care!

neet24
neet24 in reply to Dna4christ

of which company you tried the shampoo??

Dna4christ
Dna4christ in reply to neet24

I tried out the brand Nioxin shampoo and conditioner for thinning hair, I believe. It feels tingly on your scalp but it helped with the hair loss- not completely but still better than anything!

neet24
neet24 in reply to Dna4christ

okk thank-you

I began losing hair when becoming ill. Much of the hair on my head and all of my eye lashes and a bit of eyebrow. I looked like an alien (ha ha). After surgery it became worse (likely post op from the body flushing all of anesthesia and other drugs) and now the tacrolimus comes along with its own issues (and steroids too if you are on those). Each causes loss of hair where you want it, and growth of hair in places that you don't want it, but that can be different for everyone.

The loss has slowed, but my hair has never been the same and it did not rebound or come back. Drs say its the "new normal" and that I "still have plenty of hair" and "its fine." I'm not bald but I still miss my hair. I did try biotin shampoos and supplements but these did not work for me. I did find a new shampoo recently that seems nice for volumizing and a styling product too - Loreal Sulfate-Free Vive Volume Shampoo & Conditioner (purple tubes) and Redken Stay High #18. I also purchased a clip in crown hair extension for when I need a style that is not cooperating. As another commented it was the top of my head that lost the majority. Congratulations on your transplant and good luck to you!

WYOAnne
WYOAnneNKF Ambassador

First, always let your transplant team know when you are having a problem, and hair loss is a problem.

I did have hair loss at first and then my hair actually came in thicker. My immunosuppressant dose was reduced and it really seemed to help me. I am now 20 years post transplant and have no issues with hair loss.

Hello Charity, I am so sorry that this is happening to you too. I'm extremely upset with the hair loss. I am taking biotin and zinc that the doctor recommended. So far no improvement. Very upsetting I know. But several of the very nice folks on this site have encouraged me. So I still have hope. Knowing that you are not alone is helpful.

Thank you all for your very useful replies.l will give the shampoo etc a try.its reassuring that your hair loss after a while recovered .l will speak to my consultant but because of the risks at this time l am only going to the transplant clinic for bloods.l think there’s more important things going on in the world than my hair loss!!!!keep safe everyone.thank you again for your advice !!!!we are all in this together!!!!

LisaSnow
LisaSnow in reply to Charity23

Please get your lab done as recommended. You are not yet one year out and doctors need the information from your lab to monitor your transplant and adjust your meds. Wear a mask when you get your lab done.

After my transplant my hair thinned out a lot as well. It took about six months but it grew back. When I was on imuran my hair thinned out again and then I was changed to CellCept and it grew back. It's definitely the meds and the shock to your body of a transplant. I know it's a big deal, but it will be okay.

Tacrolimus can make your hair thin, but it will come back. I had my transplant in September 2019 too. My hair is coming back in little patches. How fun! I just cut my hair shorter till I get it all back.

Had mine on 22nd Sept 2019! Hair is thinning . I hate it and suddenly my other side affects have kicked in. Weird that I’m battling now ! Hard prednisolone and terrible heartburn !

This isn’t Chris is it? I had mine on the 22nd too. Take care.

No it’s Jo. How funny . Where did you have it done I’m at Guy’s in London . How are you doing ?

I’m in Oregon. I had the transplant in Portland. Chris has the right kidney and I have the left. What other side affects do you have. I feel jittery and goofier than normal. I have tremors too. I think it’s the Tacralimus that causes it. Or it could be all this social isolation. Otherwise I feel good and I’m finally getting a full nights sleep which is really nice.

Hi im in Portland too

I had mine in Feb of 2019. I fell like the shakiness is just now subsided. The meds do weird things it takes your body awhile to adjust

I feel like mine is better too. Thank you.

I was diagnosed with Tellegum Effluvium which caused me to loose 50% of my already thin hair. After 18 months they've decided to switch from Tracolimous to Cyclosporine. Im desperate. Im 53 and this has been so hard on my self esteem

No kidding. My hair was one of my best features. It got so thin and stringy. It’s getting better. I’m just keeping it shorter till it grows out a bit more. It is hard on your self-esteem.

I'm glad yours is getting better. I feared this side effect the most going into the transplant

Well, this will through a wrench into this. I am a 59 year old Male who literally went Bald in my 20s. I rolled with it and shaved it all off since then. But, since my transplant a year

You may also like...